Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 6, NWS Birmingham, AL

January 25, 2015Jefferson County, Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 25, 2015, 5:49 PM CST for Jefferson County, Tuscaloosa County, Alabama. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 25, 2015, 5:49 PM CST (23:49 UTC)
Expired
Jan 25, 2015, 6:30 PM CST
In force
41 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Jefferson County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 36 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 25, 6:17 PM CSTTSTM WND GST 58Birmingham, ALMEASURED GUST AT BIRMINGHAM AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2015-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2015-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1444 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

579 
WUUS54 KBMX 252349
SVRBMX
ALC073-125-260030-
/O.NEW.KBMX.SV.W.0006.150125T2349Z-150126T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
549 PM CST SUN JAN 25 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN ALABAMA...
  EASTERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 630 PM CST

* AT 548 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6
  MILES NORTHWEST OF SYLVAN SPRINGS TO MCFARLAND MALL...AND MOVING
  EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HUEYTOWN...FAIRFIELD...FULTONDALE...GARDENDALE...BESSEMER...
  BIRMINGHAM...HOMEWOOD AND VESTAVIA HILLS.

THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 250 THROUGH 272...
INTERSTATE 459 EXIT NUMBERS 1 THROUGH 33...
US 78 EXIT NUMBERS 81 THROUGH 91...
INTERSTATE 20 EXIT NUMBERS 62 THROUGH 140...
INTERSTATE 59 EXIT NUMBERS 130 THROUGH 143...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3352 8727 3355 8718 3357 8721 3361 8716
      3366 8706 3374 8703 3367 8655 3356 8655
      3354 8651 3352 8652 3347 8661 3347 8667
      3324 8699 3323 8716 3320 8720 3313 8720
      3313 8728 3311 8730 3300 8732 3302 8780
TIME...MOT...LOC 2349Z 285DEG 41KT 3354 8704 3316 8743

$$

GRANTHAM
2 follow-up statements
057 
WWUS54 KBMX 260002
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 PM CST SUN JAN 25 2015

ALC073-125-260030-
/O.CON.KBMX.SV.W.0006.000000T0000Z-150126T0030Z/
JEFFERSON AL-TUSCALOOSA AL-
602 PM CST SUN JAN 25 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
TUSCALOOSA AND JEFFERSON COUNTIES UNTIL 630 PM CST...

AT 601 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM BROOKSIDE TO ALABAMA ADVENTURE TO 7 MILES WEST OF LOW GAP...
MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  FAIRFIELD...GARDENDALE...BESSEMER...FULTONDALE...BIRMINGHAM...
  HOMEWOOD...VESTAVIA HILLS...HOOVER...IRONDALE AND MOUNTAIN BROOK.

THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 250 THROUGH 272...
INTERSTATE 459 EXIT NUMBERS 1 THROUGH 33...
US 78 EXIT NUMBERS 85 THROUGH 91...
INTERSTATE 20 EXIT NUMBERS 79 THROUGH 140...
INTERSTATE 59 EXIT NUMBERS 130 THROUGH 143...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3372 8690 3367 8655 3356 8655 3354 8651
      3352 8652 3351 8657 3347 8661 3347 8667
      3324 8699 3325 8707 3322 8717 3320 8720
      3313 8720 3313 8728 3311 8730 3300 8732
      3302 8758
TIME...MOT...LOC 0003Z 282DEG 35KT 3364 8687 3340 8701
          3301 8748

$$

GRANTHAM
517 
WWUS54 KBMX 260014
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 PM CST SUN JAN 25 2015

ALC125-260024-
/O.CAN.KBMX.SV.W.0006.000000T0000Z-150126T0030Z/
TUSCALOOSA AL-
614 PM CST SUN JAN 25 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TUSCALOOSA COUNTY
IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3367 8655 3356 8655 3354 8651 3352 8652
      3351 8657 3347 8661 3347 8667 3327 8697
      3324 8699 3325 8707 3327 8706 3329 8711
      3346 8694 3370 8679
TIME...MOT...LOC 0014Z 282DEG 35KT 3362 8674 3338 8688
          3299 8736

$$

ALC073-260030-
/O.CON.KBMX.SV.W.0006.000000T0000Z-150126T0030Z/
JEFFERSON AL-
614 PM CST SUN JAN 25 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
JEFFERSON COUNTY UNTIL 630 PM CST...

AT 612 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM KETONA LAKES TO ROSS BRIDGE TO LOW GAP...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  HOMEWOOD...VESTAVIA HILLS...MOUNTAIN BROOK...HOOVER...IRONDALE...
  TRUSSVILLE...LEEDS...REGIONS FIELD...U.A.B. CAMPUS AND BIRMINGHAM
  AIRPORT.

THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 252 THROUGH 271...
INTERSTATE 459 EXIT NUMBERS 1 THROUGH 33...
INTERSTATE 20 EXIT NUMBERS 104 THROUGH 140...
INTERSTATE 59 EXIT NUMBERS 130 THROUGH 143...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3367 8655 3356 8655 3354 8651 3352 8652
      3351 8657 3347 8661 3347 8667 3327 8697
      3324 8699 3325 8707 3327 8706 3329 8711
      3346 8694 3370 8679
TIME...MOT...LOC 0014Z 282DEG 35KT 3362 8674 3338 8688
          3299 8736

$$

GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 25, 2:57 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Jan 25, 2:57 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 PM CST SUN JAN 25 2015

.DISCUSSION...

STRONG SHORTWAVE APPROACHING THIS AFTERNOON FROM THE NORTHWEST
WITH SOME CLOUDS AND A FEW SHOWERS. TEMPERATURES WARMED UP NICELY
THIS AFTERNOON WITH BREEZY SOUTHERLY WINDS. MOST LOCATIONS ARE IN
THE 60S.

EXPECTING SOME SCATTERED CONVECTION EARLY THIS EVENING ACROSS THE
NORTH AND CANNOT RULE OUT AN ISOLATED LIGHTNING STRIKE BUT THAT
POTENTIAL SEEMS PRETTY LOW AT THIS TIME. STILL NOT SEEING ANY
REASON TO INCLUDE WINTRY WEATHER FOR OUR AREA AS THE PROFILES ARE
TOO WARM NEARER TO THE SURFACE.

THE REMAINDER OF THE FORECAST WILL FEATURE A CONTINUED RATHER
PROGRESSIVE UPPER LEVEL FLOW WITH SEVERAL MORE SYSTEMS TEASING US
TO THE NORTH. THE 12Z EURO SEEMS TO LIKE THE WAVE THURSDAY
AFTERNOON/EVENING MORE THAN SOME OF THE OTHER MODELS. FEEL ITS
WORTH A SLIGHT INCREASE IN POPS BUT FORECAST CONFIDENCE IS STILL
PRETTY LOW. NOTHING UNUSUAL ABOUT THE TEMPERATURES THE NEXT 7
DAYS.

88

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR CONDITIONS ARE EXPECTED FOR THE AFTERNOON WITH ONLY SOME SCT MID
LEVEL CLOUDS AND SOME CU AT BEST. BETTER MOISTURE MOVES IN TONIGHT
ALONG AND AHEAD OF A BOUNDARY. LIGHT RAIN SHOWERS WILL BE POSSIBLE
TONIGHT ACROSS THE NORTHERN TAFS. MOISTURE MAY NOT BE ENOUGH AT
MGM/TOI WITH A LOW PROBABILITY OF RAIN...SO WILL LEAVE OUT FOR
NOW. WINDS ARE EXPECTED TO STAY UP THIS AFTERNOON...SHIFTING TO
THE NORTHWEST FOR MONDAY. MVFR CIGS EXPECTED FOR LATE NIGHT POSSIBLY
SOME WITH THE -RA BUT NOT AS CONFIDENT EARLY ON...SO WILL INCLUDE
ONLY SCT LOW CLOUDS EARLY ON IN THE NIGHT.

08/MK

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     38  43  30  50  29 /  40  10   0   0   0
ANNISTON    39  44  32  53  30 /  40  10   0   0   0
BIRMINGHAM  39  45  34  55  32 /  40  10   0   0   0
TUSCALOOSA  40  48  35  58  34 /  20  10   0   0   0
CALERA      39  46  35  55  33 /  30  10   0   0   0
AUBURN      39  47  34  55  33 /  10  10   0   0   0
MONTGOMERY  41  50  35  60  34 /  10  10   0   0   0
TROY        41  51  35  60  35 /  10  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jan 25, 12:09 PM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1209 PM CST SUN JAN 25 2015

ALZ011>015-017>050-261815-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1209 PM CST SUN JAN 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08/MK

In the hours before

Special weather statement, Jan 25, 5:36 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CST SUN JAN 25 2015

ALZ015-023-024-260030-
JEFFERSON AL-TUSCALOOSA AL-WALKER AL-
536 PM CST SUN JAN 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALKER...
NORTHEASTERN TUSCALOOSA AND JEFFERSON COUNTIES UNTIL 630 PM CST...

AT 535 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM GORGAS TO 6 MILES NORTH OF
DEERLICK CREEK CAMPGROUNDS...AND MOVING EAST AT 40 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  DORA...
  SUMITON...
  HUEYTOWN...
  FAIRFIELD...
  GARDENDALE...

&&

LAT...LON 3361 8655 3356 8655 3355 8652 3353 8652
      3351 8657 3347 8661 3347 8667 3337 8678
      3336 8683 3333 8683 3333 8688 3324 8699
      3325 8707 3322 8711 3324 8714 3321 8718
      3333 8756 3380 8721
TIME...MOT...LOC 2336Z 288DEG 36KT 3369 8715 3334 8737

GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 5:36 PM CSTSpecial Weather StatementBMXJefferson54 min
Jan 25, 5:58 PM CSTSevere Thunderstorm WarningBMXBibb, Hale, St. Clair, Shelby62 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.